Delaware, 2007

Winter Weather in Delaware, January 21 to 22, 2007

January 21 to 22, 2007 · NWS PHI · 4 events in 4 counties and zones

A low pressure system that passed to the south of Delaware helped produce a wintry mix of precipitation from the late afternoon of the 21st into the early morning of the 22nd. Snowfall accumulations were generally around an inch or less and ice accretions were one-tenth of an inch or less.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
19
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that passed to the south of Delaware helped produce a wintry mix of precipitation from the late afternoon of the 21st into the early morning of the 22nd. Snowfall accumulations were generally around an inch or less and ice accretions were one-tenth of an inch or less. Untreated roads were very hazardous as air temperatures were below freezing throughout the event except for the immediate coast. Over 100 accidents were reported throughout the state.|Snow began falling during the late afternoon of the 21st. As warmer air moved in aloft, the snow changed to freezing rain and sleet during the middle of the evening on the 21st in Sussex County. Precipitation changed to plain rain along the immediate coast around 1 a.m. EST on the 22nd. The change to sleet and freezing rain occurred around Midnight EST in Kent County, but took until near the end of the precipitation event for the change to occur in northern New Castle County.|In New Castle County, more than 60 accidents occurred between 4 p.m. EST and 930 p.m. EST. The Summit Bridge and a southbound bridge on Delaware State Route 1 were closed because of icy conditions. Many accidents occurred on Delaware State Route 1 between Middletown and Delaware State Route 273. Vehicles were sliding off roadways and into other vehicles. In Kent County, about 20 accidents were reported during the event. There were many reports of black ice forming on untreated roadways overnight. Some schools had delayed openings on the 22nd. The Providence Creek Academy in Clayton was closed. In Sussex County, about 50 accidents were reported. The worst reported accident shut down Delaware State Route 404 near the Maryland border. Some schools had delayed openings on the morning of the 22nd. |Actual snow accumulations included 1.0 inch in Greenwood and Lewes (Sussex County) and 0.4 inches at the New Castle County Airport. The precipitation was caused by a low pressure system that developed along the western Gulf Coast on the 20th. The low pressure system moved northeast (around Noon EST on the 21st, it was located along the Alabama and Mississippi border) and a secondary low pressure system formed on its warm front over eastern North Carolina overnight on the 21st. The secondary low pressure system became the primary low and moved quickly eastnortheast off of the North Carolina coast during the morning of the 22nd. Another low pressure system moved through the Ohio Valley on the 21st before it weakened and dissipated that night. This low though was able to pump in warmer air aloft and help change the precipitation over to sleet and freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 21, 2:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 21, 2:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EST SUN JAN 21 2007

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE MOST INTERESTING FEATURE IN THE SHORT TERM WILL BE THE
ADVISORY SNOW EVENT ON TAP FOR TONIGHT. MUCH OF THE PRECIPITATION
WITH THE UPCOMING SYSTEM WILL BE SNOW, BUT FREEZING DRIZZLE ALSO
LOOKS TO BE ANOTHER LIKELY PRECIPITATION TYPE FOR ALL AREAS. WE
HAVE COORDINATED WITH OUR SURROUNDING OFFICES AND HAVE EXPANDED
THE ADVISORY OUT TO ALL AREAS STARTING AT 6 PM. THIS WILL COVER
ANY FREEZING DRIZZLE OCCURRENCE ANYWHERE OVERNIGHT. MUCH OF THE
PRECIPITATION WILL BE TO THE EAST OF THE REGION BY TOMORROW
MORNING, SO WE WILL KEEP THE ENDING TIME AT 11Z AS THE PREVIOUS
FORECAST HAD.

CURRENT RADAR AND SURFACE OBS SHOW THE LEADING EDGE OF THE SNOW
ACROSS THE WESTERN SHORE OF THE CHESAPEAKE ATTM AND IT APPEARS
THAT THE SHOW WILL ARRIVE ACROSS THE DELMARVA OVER THE NEXT FEW
HOURS AND INTO KPHL PERHAPS BY 6 PM. INITIALLY THE LOWER PORTIONS
OF THE ATMOSPHERE ARE QUITE DRY, SO IT MAY TAKE A SHORT PERIOD OF
TIME TO FINALLY GET ANY MEASURABLE AT THE SFC. ONCE THINGS DO GET
SATURATED, A SHORT PERIOD WITH LIGHT TO PERHAPS MODERATE SNOW
COULD OCCUR. A QUICK INCH COULD FALL THIS EVENING. THEN AS DRIER
AIR MOVES IN ALOFT, THE RATES OF SNOW SHOULD DIMINISH AND THE
CHANCES FOR FREEZING DRIZZLE INCREASE. THE BULK OF THE PRECIP
SHOULD FALL IN THE 00Z TO 06Z TIME FRAME AND THEN THINGS SHOULD
WIND DOWN AS UPPER DYNAMICS GET SHEARED OUT. A LIGHT SN OR ZL WILL
PROBABLY CONTINUE INTO THE EARLY MORNING.

THE SYNOPTIC PATTERN BEHIND THE DEPARTING SYSTEM ON MONDAY LOOKS
FAIRLY UNEVENTFUL. HIGH PRESSURE WILL BE ACROSS THE SOUTHEASTERN
STATES AND LOW PRESSURE WILL BE PASSING BY THROUGH CANADA. OUR
REGION WILL BE IN A WESTERLY FLOW OF DRY AIR. TEMPERATURES WILL BE
NEAR NORMAL THROUGH THE TIME WITH ONLY LOW CHANCES FOR PRECIP,
MAINLY ACROSS THE POCONOS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE EXTENDED LOOKS TO BEGIN WITH A CHANCE OF PRECIPITATION AS A
WEAK AREA OF LOW PRESSURE WILL BE MOVING SOUTHEAST OUT OF THE GREAT
LAKES REGION TOWARD THE MID ATLANTIC STATES. THE TEMPERATURES SHOULD
BE LOW ENOUGH FOR ALL SNOW TO OCCUR ACROSS THE ENTIRE AREA. AS THE
LOW PASSES OFFSHORE, IT DOES NOT LOOK TO BE VERY STRONG. HOWEVER,
AFTER IT MOVES OUT TO SEA, IT WILL INTENSIFY RATHER QUICKLY. THIS,
WILL CREATE A RATHER TIGHT PRESSURE GRADIENT ACROSS THE AREA FOR
FRIDAY, CREATING A STRONG, COLD NORTHWEST WIND. FAIR WEATHER WILL
REMAIN FOR FRIDAY THROUGH SATURDAY AS WE WILL BE ON THE NORTHERN
FRINGES OF AN AREA OF HIGH PRESSURE THAT WILL PASS JUST TO OUR
SOUTH. A CLIPPER TYPE SYSTEM WILL SWEEP ACROSS THE NORTHER TIER OF
THE COUNTRY, WITH A WEAK COLD FRONT CROSSING OUR AREA BY SUNDAY.
THIS FRONT DOES NOT LOOK TO CONTAIN MUCH IN THE WAY OF PRECIP, BUT
WE HAVE INCLUDED A SLIGHT CHANCE OF SNOW SHOWERS AS IT MOVES THROUGH.

&&

.AVIATION...
MIDDLE CLOUDS COVERED MOST OF THE REGION. AS THE SNOW ADVANCE, THE
CLOUDS WILL LOWER FIRST TO AROUND 3 THSD FT AND THEN TO AROUND 1
THSD FT AS THE SNOW ARRIVES. THE FIRST FLAKES OF SNOW ARE EXPECTED
TO DEVELOP FROM SW TO NE FROM 20Z TO 00Z AND THEN A STEADY SNOW
AROUND 2 HRS AFTER THE INITIAL FLAKES START FLYING. FROM RDG-TTN
SOUTHWARD, IFR CONDITIONS ARE ANTICIPATED TO DEVELOP IN THE SNOW. AT
AT ABE, MVFR CIGS AND VSBYS ARE FCST WITH THE SNOW. BETWEEN 3 AND 7Z
THE SNOW WILL CHANGE TO MIXED LIGHT SNOW AND FREEZING DRIZZLE WITH
SOME FREEZING RAIN POSSIBLE S OF PHL. IFR CIG AND VSBY ARE EXPECTED.
TEMPS SHOULD RISE ABOVE FREEZING AT ALL BUT RDG/PHL ON MON MRNG
ALLOWING THE PCPN TO CHANGE TO DRIZZLE BUT IFR CONDITIONS SHOULD
CONTINUE. ON MONDAY AFTN, CIG/VSBY SHOULD GRADUALLY IMPROVE TO MVFR.

&&

.MARINE...
WINDS AND SEAS ARE BELOW SCA AND ARE EXPECT TO REMAIN BELOW 25 KT
AND 5 FT UNTIL LATE MONDAY NIGHT  WHEN WINDS APPROACH 25KT AND SEAS
GET TO 5 FT WITH A DEVELOPING NW WIND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     MONDAY FOR PAZ054-055-060>062-067>071.

NJ...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     MONDAY FOR NJZ001-007>010-012>027.

DE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     MONDAY FOR DEZ001>004.

MD...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     MONDAY FOR MDZ008-012-015-019-020.

MARINE...NONE.
&&

SHORT TERM...OHARA
LONG TERM...ROBERTSON
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Jan 21, 5:50 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 AM EST SUN JAN 21 2007

ANZ450>452-NJZ001-007>010-012>015-017>020-022-025>027-PAZ054-055-
060>062-067>071-221100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
550 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA AND NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW AND FREEZING DRIZZLE ARE POSSIBLE FROM LATE TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-453>455-DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-
023-024-221100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
550 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
MARYLAND, DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM LATE TODAY INTO TONIGHT
FOR LIGHT SNOW AND FREEZING DRIZZLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
January 21, 4:00 PM EST to January 22, 5:00 AM EST
Where
New Castle forecast zone
Injuries
0 direct, 15 indirect
Reported by
Law Enforcement
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
January 21, 4:30 PM EST to January 22, 3:00 AM EST
Where
Inland Sussex forecast zone
Reported by
Law Enforcement
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 21, 4:30 PM EST to January 22, 4:00 AM EST
Where
Kent forecast zone
Injuries
0 direct, 4 indirect
Reported by
Law Enforcement
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches

When
January 21, 5:00 PM EST to January 22, 4:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Law Enforcement
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12303, 12301, 12302, 12300.